Florida, 2005

Lightning Strike in Florida, August 20, 2005

August 20, 2005 · NWS JAX · 1 event in 1 county or zone

Two homes were struck and set on fire by lightning near the Villages.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Two homes were struck and set on fire by lightning near the Villages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 1:35 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 20, 1:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT SAT AUG 20 2005

...THE HEAT IS ON THIS WEEKEND...

.SYNOPSIS...HEAT INDICES (HI) RANGE FROM THE LOW TO MID 100S ACROSS
OUR NORTHERN FL ZONES TO NEAR 110 DEG ACROSS INTERIOR SOUTHEAST GA
WHERE CURRENT HEAT ADVISORY IS IN EFFECT UNTIL 6 PM. THE ONLY PORTION
OF THE CWA EXPERIENCING SOME RELIEF...AT THE COST OF FREQUENT
LIGHTNING...ARE OUR SOUTHERN FL ZONES WHERE A BAND OF W-E ORIENTED
BACK-BUILDING STORMS HAVE FIRED IN AN AXIS OF HIGH LOW LVL
INSTABILITY AND ENHANCED BY A BAND OF DIFFERENTIAL PVA OVERHEAD.
MORNING CONVECTION OVER THE COASTAL WATERS PRODUCED AN EXTENSIVE
CIRRUS CANOPY WHICH OVER NE FL...BUT THE EAST COAST SEABREEZE IS
STARTING TO SET UP UNDERNEATH AS THE WINDS AT SGJ HAVE JUST BECOME
ONSHORE. LOW LVL FLOW IS LIGHT AND VARIABLE WITH A WEAK TROUGH NOTED
OVER OUR GA ZONES WHILE 1000-500MB STEERING FLOW IS FROM THE NNE
AROUND A MEAN LAYER RIDGE CENTERED OVER THE DEEP SOUTH.

&&

.SHORT TERM...TONIGHT THRU TUE...MEAN LAYER RIDGING WILL SLOWLY
RETROGRADE THROUGH THE PERIOD ALLOWING TROUGHING DOWN THE ATLANTIC
SEABOARD TO AMPLIFY SOUTHWARD. SUN THICKNESSES AND DEW PTS WILL
SUPPORT ANOTHER DANGEROUSLY WARM DAY WITH HI CLIMBING INTO THE 100S
BY NOON ACROSS THE AREA. ANOTHER HEAT ADVISORY FOR HI NEAR 110 DEG
MAY BE NEEDED AGAIN FOR OUR GA ZONES WITH H5 TEMPS ACTUALLY WARMING A
COUPLE OF DEG PER MODEL DATA. THE BEST CHANCE OF CONVECTION SUN WILL
BE AGAIN CONFINED TO OUR WESTERN FL ZONES DUE TO PREVAILING NNE
STEERING FLOW IN THE AFTN/EVE...THEN STORMS WILL SLOWLY DIE AFTR
SUNSET AS IS EXPECTED TONIGHT. PATCHY FOG IS POSSIBLE TONIGHT AND SUN
NIGHT NEAR BODIES OF WATER AND WHERE RAINFALL FELL DURING THE
AFTN/EVENING.

MON HEAT INDICES WILL LOWER INTO THE LOW 100S WITH INCREASING
MOISTURE FROM THE N AS A TROUGH DEEPENS INTO THE SOUTHEAST REGION.
MOISTURE ALSO WILL BE INCREASING FROM THE SOUTH BY TUE AS A TROPICAL
WAVE (REMNANTS OF TD #10) MOVES ACROSS S FL AND INTO THE GOMEX. THE
INFLUX OF MOISTURE WILL CONSEQUENTLY INCREASE THE CHC OF PRECIP TO
40-50% BY TUE AFTN.

.LONG TERM...WED THRU SAT...THE GFS DIFFERS FROM THE DGEX/EMCWF IN
THAT THE GFS IS ACTUALLY LESS BULLISH WITH CYCLOGENISIS IN THE GULF
AS THE TROP WV MERGES WITH THE STALLED FRONTAL BOUNDARY TUE-WED.
HAVE OPTED TO USE A MODEL BLEND IN THE EXTENDED AND INDICATE
INCREASING RAIN CHCS WED AND THU WITH TROUGHINESS TO OUR WEST. FRI
AND SAT GRADUALLY LOWERED RA CHANCES ACROSS OUR GA ZONES AS HIGH
PRESSURE BRIDGES THE STALLED FRONTAL BOUNDARY AND SHUNTS ITS ACROSS
N-CENTRAL FL BY THE WEEKEND. MAX TEMPS EXPECTED TO RETURN TO COOLER
NEAR CLIMO VALUES AROUND 90 WITH MINS REMAINING ON THE WARM SIDE IN
THE LOW TO MID 70S PER INCREASED MOISTURE.

&&

.MARINE...NO HEADLINES. WEAK FLOW WILL ALLOW FOR OFFSHORE WINDS AT
NIGHT TO BECOME ONSHORE EACH AFTERNOON THROUGH TUESDAY. THEN HIGH
PRESSURE BUILDS OVER THE MID-ATLANTIC RGN MID WEEK AND ELY FLOW
SETS UP FOR END OF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  96  76  94 /  40  40  30  50
SSI  79  94  79  90 /  20  20  20  40
JAX  76  94  76  92 /  30  30  20  40
SGJ  77  92  78  91 /  30  30  20  30
GNV  73  94  75  92 /  40  30  30  40
OCF  73  94  75  92 /  40  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...HEAT ADVISORY UNTIL 6 PM SATURDAY FOR GAZ132-GAZ133-GAZ134-
     GAZ135-GAZ136-GAZ149-GAZ150-GAZ151-GAZ152-GAZ153-GAZ162-
     GAZ163-GAZ164-GAZ165.
MARINE...NONE.

&&

PUBLIC...ENYEDI
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Aug 20, 10:17 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1117 AM EDT SAT AUG 20 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1117 AM EDT SAT AUG 20 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAT ADVISORY FOR INLAND SOUTHEAST GEORGIA THIS AFTERNOON...
...HEAT INDICES IN EXCESS OF 105 EXPECTED ACROSS THE AREA TODAY...
...ISOLATED STRONG THUNDERSTORMS POSSIBLE OVER INTERIOR NORTHEAST
FLORIDA...

TEMPERATURES RISING INTO THE MID TO UPPER 90S...IN COMBINATION WITH
LOW-LEVEL MOISTURE...WILL RESULT IN DANGEROUSLY HIGH HEAT INDEX
VALUES ACROSS THE AREA TODAY. HEAT INDICES ARE EXPECTED TO REACH 105
TO 109 DEGREES THIS AFTERNOON ACROSS NORTHEAST FLORIDA AND COASTAL
SOUTHEAST GEORGIA...AND 108 TO 112 ACROSS INLAND SOUTHEAST GEORGIA.
IF YOU PLAN TO BE OUTDOORS TODAY...DRINK PLENTY OF WATER AND WEAR
LIGHTWEIGHT AND LIGHT COLORED CLOTHING.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
TODAY...WITH THE BEST CHANCES ACROSS INTERIOR NORTHEAST FLORIDA.
ALTHOUGH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE
MAIN CONCERNS...SOME STORMS MAY BECOME STRONG WITH WIND GUSTS TO 50
MPH. MOVEMENT OF STORMS WILL BE TOWARD THE SOUTHWEST AT 5 TO 10 MPH.

THE SATILLA RIVER AT ATKINSON IS EXPERIENCING MINOR FLOODING. PLEASE
REFER TO THE LATEST RIVER STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

...HIGH HEAT INDEX READINGS EXPECTED AGAIN SUNDAY...

AFTERNOON HEAT INDICES FROM 105 TO 110 DEGREES CAN BE EXPECTED AGAIN
ON SUNDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE MAIN
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/ABE

In the hours before

Special weather statement, Aug 20, 12:36 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EDT SAT AUG 20 2005

FLZ040-201815-
MARION-
136 PM EDT SAT AUG 20 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF RAINBOW LAKES
ESTATES...NEARLY STATIONARY. THIS CLUSTER OF THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND RAINBOW LAKES ESTATES AND WEST OF ROMEO THROUGH
215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
30 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
PERIODS OF HEAVY RAINFALL WILL REDUCE VISIBILITIES AND CAUSE MINOR
TEMPORARY FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 20, 1:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EDT SAT AUG 20 2005

FLZ036-040-201945-
ALACHUA-MARION-
246 PM EDT SAT AUG 20 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ALACHUA
AND NORTHERN MARION COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 345
PM EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE CLUSTERS OF STRONG THUNDERSTORMS. ONE STORM WAS ABOUT 4 MILES
SOUTH OF ORANGE SPRINGS...MOVING WEST AT 10 MPH. ANOTHER AREA OF
STORMS WAS LOCATED NEAR FLEMINGTON MOVING EAST AROUND 5 MPH. THESE
STORMS WILL MERGE BETWEEN FLEMINGTON AND MICANOPY WITHIN THE
HOUR...AND ALSO AFFECT AREAS AROUND ORANGE SPRINGS...HOG
VALLEY...SPARR...CITRA...CROSS CREEK...REDDICK...LOWELL AND MCINTOSH
THROUGH 345 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 30 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. PERIODS OF HEAVY RAINFALL WILL CAUSE MINOR FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 20, 1:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT SAT AUG 20 2005

FLZ036-202000-
ALACHUA-
257 PM EDT SAT AUG 20 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ALACHUA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...

AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED OVER GAINESVILLE AIRPORT...OR ABOUT
5 MILES EAST OF GAINESVILLE...MOVING WEST AT 15 MPH. THIS CLUSTER OF
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWNANS
LAKE...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH 400 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
August 20, 2:30 PM EST
Where
Marion County, 2 mi S of Summerfield
Reported by
EMERGENCY MANAGER
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470834.